When a Drug Reaction leads to a horrible TEN (Toxic Epidermal Necrolysis)

This week I am writing about Toxic Epidermal Necrolysis (TEN), which came to my attention when one of our patients reported that he  has been dealing with this for the past year. TEN is a potentially life-threatening dermatologic disorder characterized by widespread erythemanecrosis  and bullous (blisters or bullae on the skin), a detachment of the epidermis (skin) and mucous membranes (lining in respiratory and gut), resulting in exfoliation (cast off in flakes) and possible sepsis or death. {{1}}[[1]] http://emedicine.medscape.com/article/229698-overview) [[1]]  Wow!  Basically, the body is fighting an infection and goes to the extreme.  What causes this?  TEN is usually drug induced, but can be caused by infection, malignancy and other potential etiologies that researchers cannot figure out and that can be unpredictable, which classifies TEN more in the idiosyncratic arena.

Our patient developed it from using a non-steroidal anti-inflammatory drug (NSAID), as far as his doctors can tell.  From my previous blog I have shown studies that NSIADs can cause hearing loss, but our patient showed a significant sensorineural hearing loss after he was well enough to return to his normal daily activities.  There have been a few case studies  concerning TEN, or a serious form of Stevens Johnson Syndrome (SJS), which could result in not only hearing loss, but blindness, tooth malformation, and severe damage to the esophagus as well.

When considering drug induced reactions, an individual needs to be very careful with the medications (including over the counter) they take. Scrutiny by the physician as well as the pharmacist is critical. Our patient considers himself lucky to still be with us and so do we!


You Might Also Like

Leave a Reply

Your email address will not be published.